Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 268, NWS Dodge City, KS

August 14, 2013Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 14, 2013, 2:14 PM CDT for Stanton County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2013, 2:14 PM CDT (19:14 UTC)
Expired
Aug 14, 2013, 3:00 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Stanton County, KS

The radar

The Dodge City radar (KDDC), 175 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 2:46 PM CDTHAIL 1.754 Wsw Manter, KSTHE HAIL WAS OBSERVED ALONG HIGHWAY 160.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

940 
WUUS53 KDDC 141914
SVRDDC
KSC187-142000-
/O.NEW.KDDC.SV.W.0268.130814T1914Z-130814T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
214 PM CDT WED AUG 14 2013

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN STANTON COUNTY IN SOUTHWEST KANSAS...

* UNTIL 300 PM CDT

* AT 211 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
  THE SAUNDERS ELEVATOR...AND MOVING SOUTHEAST AT 10 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  THE SAUNDERS ELEVATOR AND MANTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3764 10205 3767 10198 3740 10155 3739 10205
TIME...MOT...LOC 1915Z 316DEG 9KT 3757 10200

HAIL...1.00IN
WIND...<50MPH

$$

18
1 follow-up statement
024 
WWUS53 KDDC 141942
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
242 PM CDT WED AUG 14 2013

KSC187-142000-
/O.CON.KDDC.SV.W.0268.000000T0000Z-130814T2000Z/
STANTON KS-
242 PM CDT WED AUG 14 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
STANTON COUNTY UNTIL 300 PM CDT...

AT 240 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR THE SAUNDERS
ELEVATOR...AND MOVING SOUTHEAST AT 25 MPH.

HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHWESTERN STANTON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3764 10205 3767 10198 3740 10155 3739 10205
TIME...MOT...LOC 1942Z 332DEG 21KT 3744 10200

HAIL...1.25IN
WIND...60MPH

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:02 PM CDT, 12 minutes earlier.

Area forecast discussion, Aug 14, 2:02 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
202 PM CDT Wed Aug 14 2013

...UPDATE TO LONG TERM...

.SYNOPSIS...
ISSUED AT 405 AM CDT WED AUG 14 2013

The synoptic scale pattern was characterized by a broad, weak ridge
across the Intermountain West/Rockies with mid-upper tropospheric
northwest flow across the entire length of the Great Plains. There
were several non-descript shortwave troughs embedded within the
northwest flow pattern resulting in small mesoscale convective
systems (MCS), at least four I could identify, from Montana south
into West Texas. Close to home, there was a very small MCS moving
extremely slow near the northern Kansas-Colorado border. Fog was
developing across sections of southwest Kansas as temperatures
continued to fall to the dewpoint in the lower 60s.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 405 AM CDT WED AUG 14 2013

In the immediate short term, the prospects of dense fog still look
fairly good for at least a couple hours right around sunrise. No
headline for dense fog is currently in effect, however a dense fog
advisory may be needed if observations around the region show
one-quarter of a mile visibility. Any dense fog that forms will
quickly erode shortly after the onset of insolation in the 12-14z
time frame. Then the focus will turn to afternoon thunderstorm
potential once again.  The northwest flow pattern is favorable for
additional thunderstorm activity with the initial storms early-mid
afternoon likely forming across far eastern Colorado near the lee
trough axis. A fairly strong mid-upper flow pattern from the
northwest will allow storms to move into far western Kansas with
further development of additional storms into the southwest Kansas
region this evening. No change in the 30 to 40 POPs is warranted at
this time given the fact that convective activity will be scattered
in nature. As we head deeper into the evening hours, a MCS will
likely develop from terrain-generated convection across eastern
Colorado and move into west-central/southwest Kansas. The NSSL
version of the WRF-ARW shows a pretty good MCS signal maturing
across southwest Kansas west of highway 283 and generally south of
highway 96. Directional wind shear will be ideal for storm
organization, even perhaps a supercell storm or two before an
evolution to a quasi-linear structure takes place. Once that
happens, a forward-propagating MCS would be most likely which would
be a negative for a flooding rain type scenario.  That being said,
given the very moist airmass still in place, brief torrential rain
would certainly be likely in the strongest storms.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 200 PM CDT WED AUG 14 2013

Medium range models indicate an amplified upper level ridge of high
pressure across the Intermountain West to begin the period Thursday
night. Meanwhile, an upper level shortwave trough is projected to
dive southeast across the central plains of Nebraska and Kansas
Thursday night bringing showers and thunderstorms to central and
portions of western Kansas through early Friday morning. As the
upper level disturbance moves across the region, surface high
pressure across the Upper Midwest will continue to help influence
a southeasterly upslope flow across western Kansas. This will help
retain deep low level moisture across the region with surface
dewpoints well up into the 60s(F) to near 70F across much of the
area. Although the strength of the flow aloft will be modest at
best with the jet pushed to our south, NAM/GFS model soundings show
steep mid level lapse rates and increased instability with CAPE
values in excess of 2000 to 2500 J/KG. This will be enough to
support thunderstorm development across central Kansas and eastern
portions of western Kansas where low level forcing is expected to
be more favorable. Drier conditions are expected over the weekend
as the upper level ridge begins to shift eastward.

Near normal temperatures are expected Friday as upper level ridging
builds across the Intermountain West. Little changes are expected to
the overall air mass across the western high plains from Thursday
with H85 temperatures ranging from the upper teens(C) across central
Kansas to the mid 20s(C) near the Colorado border. Look for highs up
into the 80s(F) Friday afternoon with near 90F possible in far
southwest Kansas. A gradual warming trend is likely through the
weekend as the low level southeasterly flow persists across western
Kansas drawing slightly warmer air northward.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 1227 PM CDT WED AUG 14 2013

Northwesterly upper level flow will continue into Thursday. A few
thunderstorms may develop later tonight but not enough confidence
to add to taf forecast at this time. Expect VFR conditions to
continue with light south to southeast winds of 5-10kt.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  86  63  84 /  40  50  60  20
GCK  62  87  63  84 /  40  50  30  20
EHA  62  90  62  89 /  30  50  30  10
LBL  63  89  63  88 /  30  50  40  20
HYS  61  84  62  84 /  40  60  60  20
P28  63  86  65  84 /  30  60  60  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...UMSCHEID
SHORT TERM...UMSCHEID
LONG TERM...JJOHNSON
AVIATION...KRUSE
Hazardous weather outlook, Aug 14, 5:10 AM CDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
510 AM CDT WED AUG 14 2013

KSZ030-031-043>046-061>066-074>081-084>090-151015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
510 AM CDT WED AUG 14 2013 /410 AM MDT WED AUG 14 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS FAR
WESTERN KANSAS...GENERALLY WEST OF HIGHWAY 83. BY EARLY TO MID-
EVENING...MORE ORGANIZED THUNDERSTORM ACTIVITY IS FORECAST. THE
GREATEST SEVERE WEATHER THREATS WILL BE LARGE HAIL UP TO HALF-
DOLLAR SIZE AND DAMAGING WIND GUSTS TO 65 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NORTHWEST FLOW PATTERN WILL FAVOR STRONG TO SEVERE
THUNDERSTORMS ACROSS WESTERN KANSAS AGAIN LATE THURSDAY AND
THURSDAY NIGHT...WITH LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY
RAINFALL LIKELY WITH THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED AFTER 4 PM CDT THIS AFTERNOON AND
EVENING MAINLY ALONG AND WEST OF HIGHWAY 83.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Special weather statement, Aug 14, 2:07 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
207 PM CDT WED AUG 14 2013

KSZ074-141945-
STANTON-
207 PM CDT WED AUG 14 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN STANTON COUNTY...

AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF MANTER...MOVING SOUTHEAST AT
10 MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3770 10205 3770 10204 3756 10177 3742 10195
      3751 10205 3758 10205
TIME...MOT...LOC 1906Z 316DEG 9KT 3761 10201

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 2:07 PM CDTSpecial Weather StatementDDCStanton38 min
Aug 14, 2:51 PM CDTSevere Thunderstorm WarningDDCMorton54 min
Aug 14, 2:55 PM CDTSevere Thunderstorm WarningDDCStanton35 min
Aug 14, 3:31 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens44 min
Aug 14, 5:41 PM CDTSpecial Weather StatementDDCHamilton64 min
Aug 14, 6:34 PM CDTFlash Flood WarningDDCHamilton, Stanton6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.